Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 141, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 27, 2011, 11:52 PM CDT for Lyman County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2011, 11:52 PM CDT (04:52 UTC)
- Expired
- Jul 28, 2011, 12:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:24 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 27, 9:24 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 924 PM CDT WED JUL 27 2011 .UPDATE... SHOWERS AND THUNDERSTORMS ARE APPROACHING THE WESTERN CWA AT THIS TIME. HAVE INCREASED POPS ACROSS THAT AREA...BUT EXPECT THE STORMS TO WEAKEN AND DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND WITH NO LOW LEVEL JET SUPPORT. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. NEW AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES THROUGHOUT THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AS OF 19Z A WEAK FRONTAL BOUNDARY/DRY LINE IS SLOWLY SINKING SOUTHWARD FROM NW SD. CU IS SLOWLY DEVELOPING ALONG THE FRONT...WITH ADDITIONAL CU DEVELOPMENT OVER THE BLACK HILLS. THE CU OVER THE BLACK HILLS WILL LIKELY DEVELOP INTO CONVECTION WITHIN THE NEXT FEW HOURS AS A SHORT WAVE OVER NW WYOMING APPROACHES THE REGION. WHEN CONVECTION DOES DEVELOP THEY WILL LIKELY TRACK ESE ACROSS THE SOUTHWESTERN PORTION OF THE CWA. THOUGHT ABOUT ADDING SEVERE WORDING INTO THE FORECAST FOR TONIGHT...HOWEVER WITH THE LACK OF A LLJ...CONVECTION SHOULD WEAKEN UPON SUNSET. THE LOCATION FOR POTENTIAL CONVECTION ON THURSDAY AND THURSDAY NIGHT IS A LITTLE MORE UNCLEAR. A FEW MODELS ARE SUGGESTING A POSSIBLE MCS MOVING ACROSS THE SW CWA AROUND 12Z THURSDAY WITH MOSTLY DRY CONDITIONS THERE AFTER. YET OTHER MODELS ARE SHOWING A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN HALF OF THE CWA WITH AFTERNOON CONVECTION POSSIBLE. EITHER WAY THE EASTERN CWA WILL LIKELY SEE DRY CONDITIONS THUS HAVE REMOVED POPS. CONVECTIVE POTENTIAL FOR FRIDAY AND FRIDAY NIGHT IS ALSO UNCLEAR AT THIS TIME. MODELS ARE SUGGESTING RETURN FLOW WILL BE POSSIBLE FOR LOCATIONS WEST OF THE MISSOURI RIVER ON FRIDAY. THE ADDED MOISTURE COMBINED WITH A WEAK SURFACE TROF MAY RESULT IN LATE AFTERNOON CONVECTION. AN INCREASING LLJ FRIDAY NIGHT COULD RESULT IN THUNDERSTORMS CHANCES SPREADING EASTWARD. BASED ON THE LATEST GFS...WHICH SHOWS THE MAJORITY OF THE PCPN OCCURRING IN ND...WILL ONLY MAINTAIN A SCHC POP. .LONG TERM...SATURDAY THROUGH WEDNESDAY MID LEVEL FLOW PATTERN REMAINS ACTIVE ACROSS THE FAR NORTHERN PLAINS/SOUTHERN CANADA DURING THE LONG TERM. HOWEVER H5 HEIGHTS ARE ON AN UPWARD TREND THROUGH THE WEEKEND...ONLY TO GET SQUASHED AGAIN BY EARLY NEXT WEEK. WITH THE INCREASED HEIGHTS WILL COME WARMER TEMPS AND DWINDLING CHANCES FOR STORMS...ALTHOUGH STORMS CANT ENTIRELY BE RULED OUT. THE BEST CHANCES APPEAR TO BE SATURDAY NIGHT AS WEAK BOUNDARY SLIDES THROUGH AND THEN AGAIN MONDAY NIGHT AS STRONGER SYSTEM MOVES ACROSS REGION. TEMPERATURES SHOULD DEFINITELY BE ABOVE NORMAL FOR THE WEEKEND...TRENDING BACK TOWARD NORMAL DURING THE NEXT WORK WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL TRACK OVER THE AREA WEST OF THE MISSOURI RIVER THROUGH ABOUT 05Z...AND ARE EXPECTED TO WEAKEN AND DISSIPATE AS THEY PUSH ACROSS THE MISSOURI RIVER. GUSTY WINDS AND BRIEF PERIODS OF MVFR CIGS AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 27, 4:07 AM CDT, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CDT WED JUL 27 2011 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-280915- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 407 AM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>035-045-048-280915- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- 407 AM CDT WED JUL 27 2011 /307 AM MDT WED JUL 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. RIGHT NOW THE SEVERE THREAT IS LIMITED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jul 27, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 46 min |
| Jul 28, 12:30 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 18 min |
| Jul 28, 7:53 AM CDT | River Flood Warning | ABR | Roberts | 44 hr |
| Jul 28, 4:41 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Jul 28, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 27, 7:48 PM CDT | Areal Flood Warning | ABR | Traverse | 63 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.